University of Leicester
mmnp2016114p5.pdf (750.73 kB)

The Impact of Fragmented Habitat's Size and Shape on Populations with Allee Effect

Download (750.73 kB)
journal contribution
posted on 2017-03-21, 09:34 authored by W. G. Alharbi, S. V. Petrovskii
This study aims to explore the ways in which population dynamics are affected by the shape and size of fragmented habitats. Habitat fragmentation has become a key concern in ecology over the past 20 years as it is thought to increase the threat of extinction for a number of plant and animal species; particularly those close to the fragment edge. In this study, we consider this issue using mathematical modelling and computer simulations in several domains of various shape and with different strength of the Allee effect. A two-dimensional reaction-diffusion equation (taking the Allee effect into account) is used as a model. Extensive simulations are performed in order to determine how the boundaries impact the population persistence. Our results indicate the following: (i) for domains of simple shape (e.g. rectangle), the effect of the critical patch size (amplified by the Allee effect) is similar to what is observed in 1D space, in particular, the likelihood of population survival is determined by the interplay between the domain size and thee strength of the Allee effect; (ii) in domains of complicated shape, for the population to survive, the domain area needs to be larger than the area of the corresponding rectangle. Hence, it can be concluded that domain size and shape both have crucial effect on population survival.


Copyright © 2016, EDP Sciences, Cambridge University Press (CUP). Deposited with reference to the publisher’s open access archiving policy.



Mathematical Modelling of Natural Phenomena, 2016, 11 (4), pp. 5-15 (11)

Author affiliation

/Organisation/COLLEGE OF SCIENCE AND ENGINEERING/Department of Mathematics


  • VoR (Version of Record)

Published in

Mathematical Modelling of Natural Phenomena


EDP Sciences, Cambridge University Press (CUP)





Available date


Publisher version


Mathematics Subject Classification: 92D40 / 35B36 / 35Q92 / 37N25